Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Wilmington, NC

April 14, 2018New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 14, 2018, 1:33 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 15, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 1:33 PM EDT (17:33 UTC)
In effect from
Apr 15, 2018, 8:00 AM EDT
Expired
Apr 15, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WHUS42 KILM 141733
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
133 PM EDT Sat Apr 14 2018


NCZ106-108-SCZ054-056-151200-
/O.NEW.KILM.BH.S.0001.180415T1200Z-180416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
133 PM EDT Sat Apr 14 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement for all beaches except for coastal Brunswick.
The hazard is in effect from Sunday morning through Sunday 
evening.


* HAZARDS...Strong south to north longshore current.

* TIMING...From Sunday morning through Sunday evening.

* LOCATION...All area beaches except for coastal Brunswick county.

* POTENTIAL IMPACTS...Difficult swimming conditions. A moderate
  rip current risk is in effect for all area beaches as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$
43
3 follow-up statements
026 
WHUS42 KILM 150910
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
510 AM EDT Sun Apr 15 2018


NCZ110-160000-
/O.NEW.KILM.RP.S.0001.180415T1000Z-180416T0000Z/
Coastal Brunswick-
510 AM EDT Sun Apr 15 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a High Rip
Current Risk, which is in effect through this evening.

* Location...Brunswick County from Little River Inlet to Bald Head
  Island.

* Rip Current Risk...High.

* Surf Height...4 to 5 feet.

* Timing and Tides...Strong rip currents can occur at any time, but
  will be especially strong several hours either side of low tide, 
  which will be around 215 pm.

* Other Hazards...None.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip currents
are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain calm,
do not exhaust yourself and stay afloat while waiting for help. If
you have to swim out of a rip current, swim parallel to shore and
back toward the beach when possible. Do not attempt to swim directly
against a rip current as you will tire quickly. 

&&

$$

NCZ106-108-SCZ054-056-160000-
/O.CON.KILM.BH.S.0001.180415T1200Z-180416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
510 AM EDT Sun Apr 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...Strong south to north longshore current.

* TIMING...This morning through this evening.

* LOCATION...East facing beaches of Pender, New Hanover, Horry and
  Brunswick counties.

* POTENTIAL IMPACTS...Difficult swimming conditions. A moderate rip
  current risk is also in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

47
826 
WHUS42 KILM 151812
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
212 PM EDT Sun Apr 15 2018

NCZ107-160215-
/O.NEW.KILM.CF.Y.0011.180416T0000Z-180416T0400Z/
Inland New Hanover-
212 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect from 8 PM this evening to
midnight EDT tonight.

* Location...Portions of the lower Cape Fear River to include
  downtown Wilmington.

* Coastal Flooding...The downtown Wilmington tide gauge should peak
  near 5.75 ft MLLW. 
 
* Timing...The highest water levels are expected between 9
  pm and 11 pm.

* Impacts...Low spots on Battleship Road will be covered with a few
  inches of water. The westbound lane of U.S.S. North Carolina Road
  will be covered with water up to 6 inches. About a block of Water
  Street in downtown Wilmington, south of Market Street, will be 
  covered with a few inches of water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that low areas adjacent to
portions of the lower Cape Fear River will experience minor coastal
flooding.

&&

$$

NCZ106-108-SCZ054-056-160000-
/O.CON.KILM.BH.S.0001.000000T0000Z-180416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
212 PM EDT Sun Apr 15 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...Strong south to north longshore current.

* TIMING...Through this evening.

* LOCATION...East facing beaches of Pender, New Hanover, Horry and 
  Brunswick counties.

* POTENTIAL IMPACTS...Difficult swimming conditions. A moderate rip 
  current risk is also in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

NCZ110-160000-
/O.CON.KILM.RP.S.0001.000000T0000Z-180416T0000Z/
Coastal Brunswick-
212 PM EDT Sun Apr 15 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Brunswick County from Little River Inlet to Bald Head 
  Island.

* Rip Current Risk...High.

* Surf Height...4 to 5 feet.

* Timing and Tides...Strong rip currents can occur at any time, but 
  will be especially strong several hours either side of low tide, 
  which will be around 215 pm.

* Other Hazards...None.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip currents
are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain calm,
do not exhaust yourself and stay afloat while waiting for help. If
you have to swim out of a rip current, swim parallel to shore and
back toward the beach when possible. Do not attempt to swim directly
against a rip current as you will tire quickly.

&&

$$
27
718 
WHUS42 KILM 160010
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
810 PM EDT Sun Apr 15 2018

NCZ106-108-SCZ054-056-160115-
/O.EXP.KILM.BH.S.0001.000000T0000Z-180416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
810 PM EDT Sun Apr 15 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The BEACH HAZARDS STATEMENT HAS been allowed to EXPIRE at 800 pm.

&&

$$

NCZ110-160115-
/O.EXP.KILM.RP.S.0001.000000T0000Z-180416T0000Z/
Coastal Brunswick-
810 PM EDT Sun Apr 15 2018

...HIGH RIP CURRENT RISK HAS EXPIRED...

The BEACH HAZARDS STATEMENT HAS been allowed to EXPIRE at 800 pm.

$$

NCZ107-160400-
/O.CON.KILM.CF.Y.0011.000000T0000Z-180416T0400Z/
Inland New Hanover-
810 PM EDT Sun Apr 15 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* Location...Portions of the lower Cape Fear River to include 
  downtown Wilmington.

* Coastal Flooding...The downtown Wilmington tide gauge should peak 
  near 5.75 ft MLLW at high tide this evening.

* Timing...The highest water levels are expected between 9 pm and 
  11 pm.

* Impacts...Low spots on Battleship Road will be covered with a few 
  inches of water. The westbound lane of U.S.S. North Carolina Road 
  will be covered with water up to 6 inches. About a block of Water 
  Street in downtown Wilmington, south of Market Street, will be 
  covered with a few inches of water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that low areas adjacent to
portions of the lower Cape Fear River will experience minor coastal
flooding.

&&

$$
11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 14, 1:21 PM EDT, 12 minutes earlier.

Area forecast discussion, Apr 14, 1:21 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
121 PM EDT Sat Apr 14 2018

.SYNOPSIS...
A warm weekend, will be capped off late Sunday by showers and
strong to severe thunderstorms over the inland Carolinas,
progressing to the coast overnight into the pre-dawn of Monday.
In wake of this brief but strong system, a drying trend begins
Monday, with warming to normal for April by Tuesday afternoon.
Stronger warming will take place Wednesday and Thursday, ahead
of a deepening surface trough inland. A cold front will cross
the coast late in the week, cooling temperatures closer to
normal by Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1156 AM Saturday...A few near shore showers holding
together in convergence skirting the north coast, moving quick.
No mentionable pops planned, as drops are brief, and showers
fast, not measuring. No changes to the forecast at this time.

As of 855 AM Saturday...Low-level convergence will increase,
along the western periphery of offshore high pressure, as the
high bulges slightly westward today. Current mosaic radar
animations show faint echos trending more in coverage along this
convergence zone. An intensifying sea breeze circulation
however, will set up a coastal band of subsidence near shore,
likely thwarting off any hopes for blossoming showers over the
inshore waters through today, but tonight, a more welcoming
shower environment may feed into the Cape Fear region and the SC
coast. No changes to Max-T today, anomalously warm of late May
feel. Afternoon cumulus will sprout in widespread fashion about
the region, west of the stabilizing sea breeze's ebbing
landward moving air.

As of 3 AM Saturday...Aside from some wispy cirrus to start the
day, expect sunshine to  bring temps rapidly up into the 70s
this morning with gusty southerly winds. The increasing
southerly flow will transport moisture, in the way of clouds and
spotty showers, up from the south around the periphery of the
Bermuda high in place. Expect most of this moisture to remain
just off shore with mainly some afternoon cu produced by
convergence associated with sea breeze boundary as it pushes
inland. These clouds will remain trapped right under subsidence
inversion around 5k to 6k ft. The higher dewpoint air will
promote greater cu this afternoon, but plenty of dry air and
subsidence through the mid to upper levels should keep showers
at bay this afternoon.

Heading into Sat night, the winds will increase further and back
slightly to the S-SE as a strong cold front moves east toward
the Carolinas, helping to tighten the gradient flow. This
increased low level southerly flow will increase the feed of
moisture from the south. The subsidence inversion will lift and
weaken tonight and therefore there will be an increasing clouds
and potential for showers, with some increasing CAPE right
toward the end of the period. Pcp water values near .75 inches
will increase just over an inch this afternoon and by late this
evening it will increase further to near 1.25 inches. The GFS
and NAM both show a large patch of moisture moving up from the
south and on shore after midnight.

The increasing moist southerly flow through the period will push
dewpoint temps up from the mid 50s to the mid 60s by Sun
morning. This increased moisture will keep overnight lows in the
mid 60s Sat night. With a warm start to the day, temps will
reach into the low 80s by this aftn. The increasingly flow off
the cooler ocean will cool temps off a bit through the afternoon
as sea breeze pushes cooler marine air inland.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...a deepening mid-level low over the
central plains will shift to the Great Lakes on Monday. This
low/trough will become negatively tilted and the cold front at
the surface which is spawning the severe weather over Arkansas
last evening will shift to the Carolinas by Sunday afternoon
and Sunday overnight.

The NAM and GFS are both showing very strong low-level winds
Sunday afternoon and evening. The low level jet ahead of the
front is depicted as reaching the 60 to 70 knot threshold. The
wind profile is fairly linear, and the mid-level lapse rate are
fairly weak. The low-level instability is showing surface CAPES'
inland reach 1000-1200 J/kg and 500 to 600 J/kg at the coast
due to the impact of the marine layer. The biggest threat is
damaging winds with a isolated tornado. Hail does not appear to
be a huge threat. The convection and front are expected to move
off the coast overnight and the chance for rain drops quickly
as drier and cooler air move in the region On Monday.

Maximum temperatures Sunday will reach the lower 80s inland and
the middle 70s at the beaches. On Monday with the cooler air
behind the front the maximum temperatures will reach only the
middle 60s. Lows Sunday will range from the middle 50s to near
50 and on Monday night the lows will be in the low to mid 40s
with the colder locations reaching the upper 30s in southeast
North Carolina and Marlboro county.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...High pressure to our S will move offshore
Tue afternoon commencing a brief period of warm air advection.
Another cold front will move across the eastern Carolinas late
Thu or Thu night followed by high pressure Fri.

It should be dry through the long term period of the forecast.
Temps will cool and progressively drier air on westerly winds
will bring afternoon relative humidity to as low as around 30
percent Tue afternoon. The downslope component to the wind
should allow temps to warm to around 70 on Tue despite the cool
start with forecast lows early Tue morning in the lower to mid
40s and perhaps a few random upper 30s inland. Return flow
around offshore high pressure will bring highs to normal or
above mid week, mid and upper 70s with a few 80 degree readings
likely inland. A pinned seabreeze will modify beach temps where
highs will be mainly in the lower 70s. A slight cool down is
expected in the wake of a cold front with highs Fri in the
seasonable 70s away from the chilling effects of the ocean. No
frost or freeze is forecast with lows most nights in the 40s,
except 50s Wed night.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 1722Z...VFR is expected through sunset. Winds will be
south  to south-southwest 10-15 kt, decreasing inland terminals
and KILM early evening. Isolated -SHRA possible near the
coastal terminals, mostly ILM through the afternoon therefore
have left VCSH in TAFS.

This evening all models are suggesting IFR cigs developing as
well as LIFR sea fog/marine stratus KCRE/KMYR. Thus confidence
is moderate to high of occurrence. Models also suggesting
IFR/MVFR dissipating towards the pre-dawn hours as mid level
clouds and shower potential increases. Tomorrow morning winds
will become gusty from the south under mostly VFR conditions.

Extended outlook...VFR through Wed. Sun night...TSTMS/tempo sub-
VFR cigs/vsbys possible.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 855 AM Saturday...Welcoming conditions this morning will
become a bit choppy this afternoon, nearshore, as the sea breeze
circulation strengthens, bringing periodic gusts to 14-20 kt by
the middle afternoon inshore. Sea spectrum comprised mainly of
gradually increasing S waves every 5-6 seconds, accompanied by a
moderate S chop. No weather or obstructions to visibility, but
tonight, marine showers will increase over the 0-20 nm waters.

As of 300 AM Saturday...A gusty southerly return flow will
increase up from 10 to 15 kts this afternoon up to 15 to 20 kts
by Sun morning as gradient tightens ahead of an approaching cold
front. This increasing southerly push will produce seas up to 3
to 4 ft by this afternoon, and up to 3 to 5 ft by Sun morning.
A strong sea breeze this afternoon will produce quite a bit of
chop across the ear shore waters as winds spike up and become
gusty.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

As of 300 AM Saturday...A strong cold front will approach the
Carolinas on Sunday and off the coast overnight Sunday. The
pressure gradient will tighten with southeast winds of 15 to 20
knots early Saturday and increasing to 25 to 30 knots overnight
Sunday. As the front shifts off the coast lat Sunday night northwest
winds will weaken to 15 knots by Monday night.

Seas will start off 3 to 5 feet and will increase to 8 to 10
feet Sunday night. Seas will slowly come down to 3 to 5 feet by
late Monday night. A small craft advisory is likely to be issued
for Sunday Afternoon through most of Monday.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Winds will back to W and SW Tue afternoon
as high pressure to our S moves offshore. A robust seabreeze
circulation will develop during Wed.

Wind speeds will be 15 Tuesday and SW winds will increase to
near 20 kt during Wed. Seas will 3 to 4 ft Tue and will subside
to 2 to 3 ft Tue night before beginning to build later Wed and
Wed night, up to 4 to 5 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...RGZ/MJC
SHORT TERM...DRH
LONG TERM...RJD
AVIATION...MRR
Hazardous weather outlook, Apr 14, 4:10 AM EDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
410 AM EDT Sat Apr 14 2018

AMZ250-252-254-256-150815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
410 AM EDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory likely Sunday afternoon through Monday night.
Strong to severe thunderstorms late Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
150815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
410 AM EDT Sat Apr 14 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms late Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-150815-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
410 AM EDT Sat Apr 14 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms late Sunday into Sunday night.
Strong Rip Currents likely Sunday.
Strong south to north longshore current along east facing beaches
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:01 PM EDTSmall Craft AdvisoryILM23 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.